Once again, it appears it is up to the owner to inform the veterinarian of the possible consequences of using a dangerous combination of drugs. I received these medical records and saw an immediate red flag that is of great concern. This sick pet was given an injection of Dexamethasone, which is a steroid, at the same time it was started on Deramaxx, which is an NSAID.
From the FDA website on Animal Health:
There are potential risks associated with the use of NSAIDs. Veterinarians and pet owners should be aware of the following facts:
- All dogs and cats should undergo a thorough history and physical examination before beginning NSAID therapy.
- Appropriate blood/urine tests should be performed to establish baseline data prior to, and periodically during, administration of any NSAID. (NOTE: there is no record of lab work being performed on this animal in the past 6 months, even though it appears to be on thyroid medications.)
- Common side effects include vomiting, diarrhea, not eating/eating less, and lethargy. If your pet experiences any of these potential side effects, STOP administering the medication and contact your veterinarian immediately.
- Veterinary NSAIDS may be associated with gastrointestinal ulcers/perforations, liver, and kidney toxicity.
- Serious side effects associated with the use of NSAIDs can occur with or without warning and, in some cases, result in death.
- Use with other anti-inflammatory drugs, such as other NSAIDs and corticosteroids, should be avoided. (NOTE: this pet was given both medications together.)
- Patients at greatest risk for kidney problems are those that are dehydrated, are on diuretic treatment, or have pre-existing kidney, heart, and/or liver problems.
- NSAIDs can cause stomach or intestinal bleeding.
Please, please, please - always ask what is in the syringe when an injection is given. Ask if there are any potential side effects to injectable medications or pills that are dispensed. Ask if there are any interactions between the two medications. If you are unsure, look up the medications and see if there are any potential interactions. If your pet needs medications for pain or inflammation, ask for natural alternatives.
I worked in emergency medicine for ten years and saw dozens of dogs die from this deadly combination. I'm still shocked when I see records with the two medications being given together. Please protect your pets.